The information below comes from the statement of deficiencies compiled by health inspectors and provided to AHCJ by the Centers for Medicare and Medicaid Services. It does not include the steps the hospital plans to take to fix the problem, known as a plan of correction. For that information, you should contact the hospital, your state health department or CMS. Accessing the document may require you to file a Freedom of Information Request. Information on doing so is available here.
|RHODE ISLAND HOSPITAL||593 EDDY STREET PROVIDENCE, RI 02903||June 26, 2018|
|VIOLATION: PATIENT RIGHTS||Tag No: A0115|
|Based on record review and staff interviews, it has been determined that the facility failed to meet the Condition of Participation for Patient's Rights relative to medication administration.
Findings are as follows:
The facility failed to protect and promote patient's right by failure to provide care in a safe setting as evidence by a serious medication error, involving patient ID #1.
Review of the record revealed that on 6/18/2018, a bedside incision and drainage was performed on patient ID #1 for a right groin abscess. After the procedure, it was discovered that the patient had been injected with 1,000 units of Novolog Insulin in error, as opposed to Lidocaine the intended medication, which is used as a local anesthetic. As a result, the patient's blood sugar dropped to 58 milligrams per deciliter (mg/dl, normal blood sugar level is between 80 and 110 mg/dl). The patient was treated for low blood sugar then transferred to intensive care unit for close monitoring and treatment.
Additionally, during interviews with physician B and nurse A on 6/26/2018 at 2:15 PM and 2:35 PM respectively, they revealed that patient ID #1 had experienced pain during the procedure.
(Refer to A 144 and A 145)
|VIOLATION: PATIENT RIGHTS: CARE IN SAFE SETTING||Tag No: A0144|
|Based on record review and staff interview, it was determined that the facilty failed to provide care in a safe setting for patient ID #1 relative to medication administration.
Findings are as follows;
Review of the hospital policy for Administration for Medications, revised on November, 2017 revealed
" For all medication administration, the individual administering medication does the following:
1. Verifies the five rights of patient medication administration..."
Review of the Hospital Surgical Staff Orientation revealed the five rights include, but are not limited to the right patient and the right medication.
Record review revealed patient ID#1 was seen in the Emergency Department on 6/13/2018 with swelling and redness, and increasing pain in the right groin region. The patient was admitted with a diagnosis of right groin cellulitis (bacterial skin infection).
The record revealed that due to lack of improvement, on 6/15/2018, the patient had ultrasound of the area revealing an abscess. It was decided to do bedside incision and drainage (I&D). On 6/18/2018, an order was placed for 1 % Lidocaine 10 mg/ml (milligrams/milliliters), inject 100 mg for I&D.
Review of the physician progress note dated 6/18/2018 revealed a bedside I & D was performed on the patient by physician B. The sinus drainage cavity was incised and a 1 centimeter incision was made from the drainage site. The abscess cavity was explored and 10 ml of pus was expressed. The cavity was packed with gauze, and covered with a dressing.
Further record review revealed that at approximately 4:20 PM on 6/18/2018, physician B explained to the patient's nurse (nurse A) that the patient's groin had been injected with 1,000 units of Novolog Insulin in error, as opposed to Lidocaine, the intended medication. ID #1's blood sugar dropped to 58 milligrams per deciliter (mg/dl, normal blood sugar level is between 80 and 110 mg/dl). The patient received 25 grams of Dextrose 50% (glucose injection) and a second intravenous line was inserted. The patient was placed on telemetry and s/he was transferred to the intensive care unit for monitoring and treatment.
The discharge summary dated 6/22/2018 indicates, "Unfortunately a vial of insulin was mistaken for lidocaine and was injected into the area. As a result... was transferred to the stepdown unit for monitoring on a dextrose gtt (glucose administered in a drip directly into the intravenous line)... remained in the hospital an additional day or two due to persistent mild nausea and queasiness..."
During an interview with physician B on 6/26/2018 at 2:15 PM, she revealed that prior to the above incident, she informed nursing staff that she was going to be performing a bedside I&D and questioned if the Lidocaine was on the unit. She then went to gather supplies and when she returned, nurse A handled her "the medication". She went to the patient's room and administered approximately 7 ml of the medication to the patient and then performed the procedure. She further revealed that the patient complained of pain during the procedure, and that she administered another 3 ml of the medication to the patient. After the procedure, physician B was cleaning up, saw the vial of the medication and realized that she had administered the wrong medication. Physician B revealed that she did not verify if the medication was Lidocaine before administering it as per the facility policy.
During an interview with nurse A on 6/26/2018 at 2:35 PM, she revealed that after physician B asked her if the Lidocaine was on the unit, she went to the tube station (a system used for transporting medication) and found a bag with a medication from the pharmacy. She grabbed the bag and handed the bag to the physician without verifying if it contained Lidocaine. Physician B went to the patient's room and she continued getting report on her other patients. Nurse A revealed that after she learned that the patient received medication in error, she went into the room to check on the patient's status and discussed what happened. The patient was very upset and reported to her that s/he was "screaming in pain during the procedure". When questioned by the surveyor, nurse A revealed that she was not in the patient's room during the procedure. She reported that she over heard the patient moaning and crying out once during the procedure.
During the interview with the Site Risk Manager on 6/26/2018 at 3:30 PM, she confirmed that both physician B and nurse A did not verify if it was the right medication and the right patient per the facility policy.
(Refer to A 115)
|VIOLATION: PATIENT RIGHTS: FREE FROM ABUSE/HARASSMENT||Tag No: A0145|
|Based on record review and staff interview, it has been determined that the facility neglected patient ID #1 by failing to provide goods and services necessary to avoid physical harm or mental anguish as evidence by the failure to verify the medication prior to administering it and the failure to adequately address the patient's pain.
Findings are as follows:
Review of the facility's investigation dated 6/18/2018 revealed a written statement by the involved nurse A, indicating that at approximately 4:20 PM on 6/18/2018, physician B explained to her that the patient's groin had been injected with 1,000 units of Novolog Insulin in error, as opposed to Lidocaine, the intended medication which is used as a local anesthetic. Nurse A went into the room to check on the patient's status and discussed what happened. The patient and her mother reported that the doctor was distracted, going in and out of the room on her cell phone. The patient visibly upset and stated "The doctor gave me insulin instead of Lidocaine, even after I was screaming in pain during the procedure".
During an interview with physician B on 6/26/2018 at 2:15 PM, she revealed she administered approximately 7 ml of the medication and then performed a procedure (an incision and drainage). She further revealed that the patient complained of pain during the procedure, and that she administered another 3 ml of the medication to the patient. The patient continued to complain of pain and she quickly finished the procedure. After the procedure, physician B was cleaning up, saw the vial of the medication and realized that she had administered Insulin in error, instead of Lidocaine the intended medication.
Additionally, during an interview on 6/26/2018 at 2:35 PM, nurse A revealed that she had overheard patient ID #1 moaning and crying out once during the procedure.
(Refer to A 144)